What is Heroin?
Heroin is an illegal, highly addictive drug. It is both the most abused and the most rapidly acting of the opiates. Heroin is processed from morphine, a naturally occurring substance extracted from the seedpod of certain varieties of poppy plants.
It is typically sold as a white or brownish powder or as the black sticky substance known on the streets as “black tar heroin.” Although purer heroin is becoming more common, most street heroin is “cut” with other drugs or with substances such as sugar, starch, powdered milk, or quinine.
How does Heroin affect a person?
Heroin can be smoked, snorted and injected intravenously, however the heroin effects felt from injecting the drug are often more intense, therefore more desirable. When heroin is first infiltrated into a person’s body, the brain’s natural chemistry reacts with the heroin toxins to create what users describe as a feeling of ‘euphoria’. Other heroin effects can also include dizziness, feeling as though the body has become heavy and the person cannot move, as well as nausea and a change in skin temperature. In addition, heroin users will also begin to feel tired, or as though the world no longer exists around them and their ability to function both mentally and physically will decrease. Heroin effects damage the nervous system and can also cause short and long term harm to the respiratory and cardiovascular systems. Because of the toxins in the drug, as well as the way that it is taken into the body, heroin is a drug that many people overdose on. While lucky people come out of the overdose alive and unharmed, others either die or have severe and permanent damage, as a result.
Heroin users that continue to use the drug will find that they feel the heroin effect of addiction start to take control of them. Once a user comes down off the high the desire to obtain more of the drug grows in the form of an obsession or craving. With this obsession also comes a higher tolerance for the drug, meaning more is needed to experience the same heroin effects and high.
Signs of Abuse:
Do you know what to look for in the behavior of someone who you suspect of being addicted to heroin? There are many signs, and a lot of them have to do with the person’s behavior and appearance. Here are some of the more common signs.
- Alternating between sleepiness and alertness
- Shallow breathing
- Injection sites and/or infections
- Nausea and/or vomiting
- Small pupils
- A “lost” appearance in the eyes
- Little motivation
- Spending time with a different social circle
- Difficulty speaking
- Poor memory
- Acting as though extremities are heavy and droopy
- No interest in the future
- Injection marks (referred to as “track marks”)
- Infections around injection sites
- Poor self-image and/or no upkeep of self
- A black grease-like substance on the hands (caused by the residue of smoking heroin off of foil)
- Possession of heroin paraphernalia
Common paraphernalia for the use of heroin includes syringes, pipes, straws, rolled-up dollar bills, the broken casing of pens (for inhaling the smoke of “free-based” heroin), tin or aluminum foil, razor blades, small paper squares or balloons (used to store heroin), spoons or metal bottle caps (used to melt heroin down into an injectable liquid), missing shoe laces from shoes (commonly used as a “tie-off” for injecting heroin), and small bits of cotton balls or the tips of cotton swabs (used to filter liquefied heroin as they pull it into a syringe).
Heroin is not only addictive, but it can cause serious physical problems and maladies in its users. Chronic heroin use can lead to collapsed or scarred veins, bacterial infections and liver/kidney disease. Lung problems can also develop, and blood vessels can become blocked due to foreign substances that are combined with heroin bought off the street. Heroin addicts usually share their paraphernalia, including needles used to inject heroin into their bloodstreams. This can easily lead to infections of deadly diseases such as HIV and Hepatitis. One of the biggest risks, though, is the risk of dying of a heroin overdose.
Withdrawal from Heroin
Typically withdrawal symptoms will begin 6 to 12 hours after the last dose, peaking within 1 to 3 days, and gradually subsiding over 5 to 7 days. Heroin withdrawal is felt by users who suddenly stop using heroin. This is commonly referred to as being “dope-sick” or just “sick.” Some of the possible symptoms of heroin withdrawal include:
- Runny nose
- Intense cramping in limbs
- Muscle and bone pain
- Cold flashes
- Involuntary leg movements
It is important to seek help for someone experiencing heroin withdrawal because the painful and uncomfortable symptoms can frequently urge the abuser to continue using heroin to avoid further symptoms.